Texas, 2012

Lightning Strikes in Texas, July 19, 2012

July 19, 2012 · NWS HGX · 2 events in 1 county or zone

Afternoon thunderstorms caused damaging lightning strikes in the Houston and Pasadena areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon thunderstorms caused damaging lightning strikes in the Houston and Pasadena areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 19, 2:37 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 19, 2:37 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CDT THU JUL 19 2012

.DISCUSSION...
THE MAIN WEATHER DRIVER FOR OUR REGION WILL CONTINUE TO BE AN
UPPER RIDGE...ITS NORTHWEST-TO-SOUTHEAST POSITIONED AXIS EXTENDING
DOWN FROM CENTRAL COLORADO INTO NORTHERN TEXAS. THUS...SUBSIDENCE
WILL RULE OUT THROUGH THE WEEKEND WITH CONVECTION BEING DIURNALLY-
DRIVEN DURING THE 15-22Z TIME FRAME. THE GREATEST MOISTURE IS
CURRENTLY OVER THE SOUTHWESTERN/COASTAL FORECAST AREA (AT AROUND 2
INCH PWS) AND THIS IS WHERE TODAY'S PRECIPITATION HAS BEEN FOCUSED.
A FORECASTED TRANSITION TO SLIGHTLY HIGHER OVERALL (REGIONAL)
MOISTURE AS 7H STEERING FLOW WILL ADVECT IN A GT 1.6 INCH PWAT AIR
MASS FROM LOUISIANA TOMORROW. SOUTHERN 2/3RDS EARLY DAY SLIGHT
CHANCE POPS TO INCREASE TO AROUND 30 PROBS ALONG AND SOUTH OF I-10
ONCE AGAIN TOMORROW...UPPER RIDGING EXPANDING DOWN INTO SOUTHEASTERN
TX SATURDAY WILL DECREASE SATURDAY INTO SUNDAY POPS TO UNDER 20.

RELATIVELY SPEAKING THIS WEEKEND WILL WARM UP...ESPECIALLY WITHIN
THE INTERIOR...WHEREAS CURRENT 19C 85H TEMPS ARE MODELED (ECMWF)
TO INCREASE BY ANOTHER COUPLE OF DEGREES SATURDAY. WHEN TAKING
SATURDAY'S 20Z KCLL LCL PARCEL DOWN DRY-ADIABATICALLY...SURFACE
TEMPERATURES TRANSLATE TO AROUND 99F. CONSIDERING THAT THESE SAME
PROFILES INDICATE NEAR 2 INCH PWATS AND MID-UPPER LEVEL SATURATION...
CONFIDENCE LEANS TO MANY INTERIOR LOCATIONS BRIEFLY REACHING THE
UPPER 90S (POSSIBLY BY 19Z) AND THEN REGULATING IN THE MIDDLE 90S
GOING INTO SUNSET. ALL OF THIS IS SOMEWHAT TRIVIAL SINCE WE ARE
HEADING INTO LATE JULY...BUT THICKER WEEKEND CLOUD COVER COULD BE
TRENDING MAX TEMPS CLOSER TO 95F THAN 100F. WHAT WOULD NOT BE
TRIVIAL IS HEAT INDICES...CURRENT FORECAST HAS INTERIOR HEAT INDICES
IN THE 105 TO NEAR 110F RANGE SATURDAY. INCREASING EASTERN MOISTURE
WILL MODIFY A VERY HEATED AND WARM PRIOR DAY AIR MASS SUNDAY...THUS
WEEKEND HEAT ADVISORIES ARE NOT ANTICIPATED AT THIS TIME.

PRECIPITATION CHANCES INCREASE EARLY NEXT WEEK AS N-NE PVA INCREASES
WITHIN A MOISTENED AND VERY WARM (MARGINALLY UNSTABLE) ENVIRONMENT.
AS OF NOW...NOT CONFIDENT ENOUGH TO GO ANY HIGHER THAN SLIGHT CHANCE
MONDAY INTO TUESDAY. LATEST NWP SOLUTIONS ARE DRY (EURO) TO 10-30
PERCENT MESO-DRIVEN COVERAGE ACROSS SOUTHERN FA (GFS). 31

&&

.AVIATION...
NEXT 24 HOURS SHOULD REMAIN PREDOMINANTLY VFR AT ALL TAF SITES.
CXO AND LBX MAY EXPERIENCE MVFR CIG/VSBY DURING PREDAWN HOURS ON
THURSDAY. OTHERWISE...THE EFFECT OF THE HIGH PRESSURE RIDGE
CENTERED OVER THE GULF AND THE UPPER LEVEL RIDGE OVER THE CENTRAL
US SHOULD CONTINUE TO REDUCE THE COVERAGE AND INTENSITY OF SHOWER
AND THUNDERSTORM ACTIVITY.  44

&&

.MARINE...
VERY LITTLE CHANGE IS EXPECTED ACROSS THE MARINE AREA FOR THE
NEXT FEW DAYS. A LIGHT ONSHORE FLOW WILL PERSIST THROUGH THE
WEEKEND AS HIGH PRESSURE CONTINUES TO BUILDS OVER THE GULF.
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
 OVER THE GULF COASTAL WATERS THROUGH THE END OF THE WEEK. TIDE
LEVELS WILL REMAIN NEAR NORMAL. 44

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  96  77  98  76 /  10  20  10  10  10
HOUSTON (IAH)              75  95  77  96  76 /  20  30  20  20  20
GALVESTON (GLS)            81  90  81  91  81 /  20  30  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31/44
Hazardous weather outlook, Jul 19, 2:48 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT THU JUL 19 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-202100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
348 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
HEAT INDICES MAY EXCEED 105F SATURDAY AFTERNOON. IF OUTDOORS THIS
WEEKEND....TAKE THE PROPER PRECAUTIONS TO DEAL WITH THE HEAT.
COMPLETE HYDRATION...SHADE AND SUN BLOCK WILL BE YOUR MAIN ALLIES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 19, 3:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 PM CDT THU JUL 19 2012

TXZ213-192200-
HARRIS TX-
411 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS COUNTY
UNTIL 500 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GALENA PARK. THIS STORM WAS
DEVELOPING AND NEARLY STATIONARY AT THIS TIME.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. VERY HEAVY RAINFALL MAY FLOOD SECONDARY
STREETS AND FEEDER ROADS AS WELL.

LOCATIONS IMPACTED INCLUDE...
HOUSTON...PASADENA...CHANNELVIEW...DEER PARK...CLOVERLEAF...SOUTH
HOUSTON...GALENA PARK...JACINTO CITY...HIGHLANDS AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2964 9506 2965 9541 2987 9541 2986 9504
TIME...MOT...LOC 2106Z 128DEG 2KT 2973 9519

The radar

The Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Harris

When
July 19, 3:20 PM CST
Where
Harris County, 1.39 mi ESE of Golden Acres
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.660, -95.150

A lightning strike struck a tree and part of the tree fell onto a carport and basketball goal causing damage.

Lightning, Harris

When
July 19, 3:45 PM CST
Where
Harris County, 0.84 mi NNW of Manchester
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.732, -95.273

A television station reports a man was injured by a lightning strike at the Port of Houston.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404425, 404427.